Skip to main content

Antidepressants: Side effects

The side effects of antidepressants can cause problems at first. But these generally improve with time.

It is important to continue treatment, even if you're affected by side effects. It can take several weeks before you begin to feel the benefits of antidepressants. With time, you should find that the benefits outweigh any problems from side effects.

At the start, you'll usually see your doctor or a specialist nurse at least once every 2 to 4 weeks. They will be able to see how well the medication is working.

For information about your medication, see the patient leaflet that came with it.

Here are some of the more common side effects of the main types of antidepressants.

SSRIs and SNRIs

Common side effects of SSRIs and SNRIs include:

  • feeling agitated, shaky or anxious
  • feeling and being sick
  • indigestion and stomach aches
  • diarrhoea or constipation
  • loss of appetite
  • dizzines
  • not sleeping well (insomnia), or feeling very sleepy
  • headaches
  • low sex drive
  • difficulties achieving orgasm during sex or masturbation
  • in men, difficulties obtaining or maintaining an erection (erectile dysfunction)

These side effects should improve within a few weeks. Some can persist.

Tricyclic antidepressants (TCAs)

Common side effects of TCAs include:

  • dry mouth
  • slight blurring of vision
  • constipation
  • problems passing urine
  • drowsiness
  • dizziness
  • weight gain
  • excessive sweating - especially at night
  • heart rhythm problems, such as noticeable palpitations or a fast heartbeat (tachycardia)

The side effects should ease after a couple of weeks as your body begins to get used to the medication.

Potential health risks

If you are concerned about side effects, talk to your GP or specialist.

Serotonin syndrome

Serotonin syndrome is an uncommon but serious set of side effects with SSRIs and SNRIs.

It happens when the levels of a chemical in your brain called serotonin become too high. It happens when you take an SSRI or SNRI with another substance that raises serotonin levels. For example, an antidepressant or St John’s Wort.

Symptoms of serotonin syndrome can include:

  • confusion
  • agitation
  • muscle twitching
  • sweating
  • shivering
  • diarrhoea

If you experience this, stop taking the medication. Seek immediate advice from your GP or specialist. If this isn't possible, call 999.

Symptoms of severe serotonin syndrome include:

  • a very high temperature (fever)
  • seizures (fits)
  • irregular heartbeat (arrhythmia)
  • unconsciousness

If you experience symptoms of severe serotonin syndrome, seek emergency medical help. Telephone 999 and ask for an ambulance.

Hyponatraemia

If you are elderly and you take antidepressants, you may notice a severe fall in sodium (salt) levels. This is hyponatraemia. This may lead to a build-up of fluid inside the cells of the body, which can be dangerous.

SSRIs can block the effects of a hormone that regulates levels of sodium and fluid in the body. Fluid levels become more difficult for the body to regulate as people age.

Mild hyponatraemia can cause the following symptoms:

  • feeling sick
  • headache
  • muscle pain
  • reduced appetite
  • confusion

More severe hyponatraemia can cause the following symptoms:

  • feeling listless and tired
  • disorientation
  • agitation
  • psychosis
  • seizures (fits)

The most serious cases of hyponatraemia can cause you to stop breathing or enter a coma.

If you suspect mild hyponatraemia, call your GP for advice and stop taking SSRIs for the time being.

If you suspect severe hyponatraemia, call 999 and ask for an ambulance.

Hyponatraemia can be treated by feeding a sodium solution into the body through a drip.

Diabetes

Long-term use of SSRIs and TCAs have been linked to an increased risk of developing type 2 diabetes. But it's not clear if the use of these causes diabetes to develop directly. Treating depression has been linked with reducing the risk of heart disease, particularly in men. This may be because of their effect on improving the body's immune and anti-inflammation response.

Some people gain weight when using antidepressants. This may increase the risk of developing type 2 diabetes.

Your doctor may suggest other activities, for example:

  • exercise
  • good diet
  • social activities that boost your mood and connect you with people in your community

Suicidal thoughts

In very rare cases, people have suicidal thoughts or a desire to self-harm when they start antidepressants. Young people under 25 seem particularly at risk. Treating depression with medication and talking treatments greatly reduces the risk of suicide.

Contact your GP, or go to a hospital immediately, if you have thoughts of killing or harming yourself.

It may be useful to tell a relative or close friend if you've started taking antidepressants. Ask them to read the leaflet that comes with your medication. Then ask them to tell you if they think your symptoms are getting worse. Or if they're worried about changes in your behaviour.

Page last reviewed: 27/09/2018
Next review due: 27/09/2021